The new research highlights the alarming side-effects of dietary supplements
Excessive workout supplements are promoting a new eating disorder in men. That is what a latest research suggests.
Don't Miss: Incredible Pokemon Gifts
The research was presented at American Psychological Association’s annual convention on Thursday. It highlights the alarming side-effects caused by excessive consumption of bodybuilding supplements such as whey protein, creatine, protein bars and glutamine capusles.
“Body conscious men who are driven by psychological factors to attain a level of physical or masculine perfection are prone to use these supplements and drugs in a manner that is excessive and which was demonstrated in this study to be a variant of disordered eating.” Richard Achiro, co-author of study from California School of Professional Psychology said.
195 men of 18-65 years of age were examined for the study. The participants used to go gym at least twice a week. They had consumed performance enhancing supplements in the past 30 days. They were asked to fill out an online survey. The survey included many types of questions related to their eating habits, the use of supplements and their own perception of an attractive body.
According to the survey, 40% of the men increased the use of supplements over the time. 22% were using dietary supplements in place of regular meals. 29% of them were surprisingly concerned about their overuse of supplements. 8% were told by their doctors to cut back or stop using supplements due to its potential side-effects on health. 3% were in hospitals and suffering from liver or kidney problems due to the high usage of supplements.
Don't Miss: See the first leaked Black Friday 2016 Ad
Unlike anabolic steroids, dietary supplements are legal and easily accessible. “Those products have become almost ubiquitous fixtures in the pantries of young men across the country and can seemingly be purchased anywhere and everywhere – from grocery stores to college book stores.” Achiro said. “As legal supplements become increasingly prevalent around the globe, it is all the more important to assess and treat the psychological causes and effects of excessive use of these drugs and supplements.”